On \(\Lambda\) (p)-subsets of squares. (English) Zbl 0692.43005

The paper is a continuation of the author’s article \([[B_ 1]\) Acta Math. 162, 227-245 (1989; Zbl 0674.43004)], the main result of which was as follows: let \(\Phi =(\phi_ 1,...,\phi_ n)\) be an orthogonal system bounded by 1 in the sup-norm and \(2<p<\infty\). Then there is a subset S of \(\{\) 1,...,n\(\}\), \(| S| >n^{2/p}\) satisfying \(\| \sum_{i\in S}a_ i\phi_ i\|_ p\leq C(p)(\sum_{i\in S}| a_ i|^ 2)^{1/2}\) for all sequences \((a_ i)\) where C(p) does not depend on n. For \(\phi_ j=e^{ij.}\) this means that S is a \(\Lambda\) (p)-set with a constant \(K_ p(S)\leq C(p)\). These notations are extended to an arbitrary \(\Phi\). From a theorem on Hilbert subspaces of \(L^ p(G)\) it follows that the exponent 2/p is best possible. Thus it can be easily deduced that there is a \(\Lambda\) (p)-set in \({\mathbb{Z}}\) which is not a \(\Lambda\) (r)-set for any \(r>p\). So is every “maximal density” set, it means such that \(\underline{\lim}_{N\to \infty}| S\cap [-N,N]| /N^{2/p}>0\). The main results of the present paper are: Theorem 1. For all \(p>4\) the set \(\{n^ 2\}^{\infty}_ 1\) contains a maximal density \(\Lambda\) (p)-set (the set \(\{n^ 2\}\) itself is not \(\Lambda\) (4)). Theorem 2. For any integer \(k\geq 1\) there is a p(k) such that for any \(p\geq p(k)\) there is a maximal density \(\Lambda\) (p)-set contained in \(\{n^ k\}\). Theorem 3. For any \(p>2\) there is a maximal density \(\Lambda\) (p)-set consisting of prime numbers (the primes themselves do not form a \(\Lambda\) (2)-set).
Using probabilistic methods and some results of \([B_ 1]\), of probabilistic type themselves, the author gives a (rather difficult and technically complicated) proof of the following result (Theorem 4): if \(2\leq q<p<\infty\) and \(\Phi\) is a finite uniformly bounded orthonormal system then there exists \(\Psi\) \(\subset \Phi\) satisfying \(K_ p(\Psi)<C(p)\) and \(| \Psi | \sim K_ q(\Phi)^{-2q/p}| \Phi |^{q/p}\). It follows that, for a subset \(S\subset \{1,...,N\}\), if \(2<q<\infty\) and \(K_ q(S)\leq C(q)| S|^{1/2}N^{-1/q}\) \((K_ q(S)\) is then called minimal) then, for \(p>q\), there is a subset \(S_ 0\) of S satisfying \(| S_ 0| \sim N^{2/p}\) and \(K_ p(S_ 0)<C(p).\)
The proofs of Theorems 1, 2 and 3 thus reduce to showing the minimality of the \(\Lambda\) (q) constants of the corresponding sets, it means for \(\{n^ 2:\) \(1\leq n\leq \sqrt{N}\}\) \((q>4)\) for Theorem 1, \(\{n^ k:\) \(1\leq n\leq N^{1/k}\}\) (q sufficiently large) for Theorem 2 and \(\{\) p: \(1\leq p\leq N\}\) (p prime, \(q>2)\) for Theorem 3. This is done in the last section by means of an estimation of some exponential sums, such as \(\sum^{N}_{1}e^{2\pi in^ 2t}\).
Reviewer: S.Hartman


43A46 Special sets (thin sets, Kronecker sets, Helson sets, Ditkin sets, Sidon sets, etc.)
11L40 Estimates on character sums
11K06 General theory of distribution modulo \(1\)
43A15 \(L^p\)-spaces and other function spaces on groups, semigroups, etc.
42A05 Trigonometric polynomials, inequalities, extremal problems
11K55 Metric theory of other algorithms and expansions; measure and Hausdorff dimension
42C05 Orthogonal functions and polynomials, general theory of nontrigonometric harmonic analysis


Zbl 0674.43004
Full Text: DOI


[1] Bachelis, G. F.; Ebenstein, S. E., On Λ(p)-sets, Pacific J. Math., 54, 35-38 (1974) · Zbl 0304.43013
[2] Bennett, G.; Dor, L.; Goodman, V.; Johnson, W. B.; Newman, C., On uncomplemented subspaces of L_p, 1<p<2, Isr. J. Math., 26, 178-187 (1977) · Zbl 0339.46022 · doi:10.1007/BF03007667
[3] Bourgain, J., Bounded orthogonal systems and the Λp-sets problem, Acta Math., 162, 227-245 (1982) · Zbl 0674.43004 · doi:10.1007/BF02392838
[4] Bourgain, J.; Lindenstauss, J.; Milman, V., Approximation of zonoids by zonotopes, Acta Math., 162, 73-141 (1989) · Zbl 0682.46008 · doi:10.1007/BF02392835
[5] Figiel, T.; Lindenstrauss, J.; Milman, V., Almost spherical sections of convex bodies, Acta Math., 139, 53-94 (1977) · Zbl 0375.52002 · doi:10.1007/BF02392234
[6] Graham, C.; McGehee, C., Essays in Commutative Harmonic Analysis (1979), Berlin: Springer-Verlag, Berlin · Zbl 0439.43001
[7] B. S. KĂshin and A. A. Saakyn,Orthogonal Systems, Moscow, 1984 (Russian).
[8] Rudin, W., Trigonometric series with gaps, J. Math. Mech., 9, 203-227 (1960) · Zbl 0091.05802
[9] R. C. Vaughan,The Hardy-Littlewood Method, Cambridge University Press, 1987. · Zbl 0868.11046
[10] A. Zygmund,Trigonometric Series, Cambridge University Press, 1968. · Zbl 0157.38204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.